MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Information (3190)
Date of Event 10/08/2009
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby two gore® dualmesh® biomaterial were implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: mesh removal requiring an additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: [missing records: records for the ct scan confirming ¿defects around his umbilicus¿ were not provided.] (b)(6) 2008: (b)(6) medical center.(b)(6) md; (b)(6) (dictated).Operative report.Anesthetist: [blank] [sic].Anesthetic: general via oral endotracheal intubation.First assistant: [blank] [sic].Operation: laparoscopic ventral hernia repair with mesh x 2.Preoperative diagnosis: ventral hernia x 2.Postoperative diagnosis: ventral hernia x 2.Estimated blood loss: minimal.Iv fluids: 1.5 liters crystalloid.Complications: none.Operative findings: two separate defects: supraumbilical measuring 2 x 2 cm.Periumbilical defect measuring 6 x 6 cm.Small defect in the epigastric area consistent with previous chest tubes without evidence of herniation.Indication for procedure: mr.(b)(6) is a pleasant 59-year-old gentleman who had a heart transplant in 1999.He is immunosuppressed and during the interim has developed defects around his umbilicus.A ct scan confirmed these.He requested repair of his symptomatic periumbilical defects.The risks, benefits and alternatives of the procedure were explained to the patient in detail.He asked appropriate questions which were addressed.He expressed understanding and requested to proceed.Procedure in detail: ¿the patient was brought to the operating room on (b)(6) 2008 and placed in the supine position.Appropriate monitors and deep venous thrombosis prophylaxis placed.Iv antibiotics were administered.A time-out was performed.After the uneventful induction of satisfactory general anesthesia, the abdomen was prepped and draped in standard sterile fashion.Ioban was placed.An [sic] 12 mm opti-view port was used to gain access in the left epigastrium followed by additional 5 mm ports in the left mid clavicular line x 2 and additional right lower quadrant 5 mm port was also used.Hook cautery was used to facilitate enterolysis.The periumbilical defect contained chronically incarcerated but non strangulated small bowel.This was reduced without complication.A 22-gauge needle was used to isolate and measure the remaining defects.These were 3 x 3 cm and 6 x 6 cm in the supraumbilical and periumbilical position respectively.The distance between the two were such that it was felt that he would need two separate meshes.A gore-tex dual mesh was used ensuring that there was 2 cm overlap on all edges of the defect.Then 0 ethibond sutures were placed at all 4 corners and the mesh was introduced into the peritoneal cavity.Stab incisions at the corners were used to pass the ethibonds through the abdominal wall.These were tied at all 4 corners followed by 2 rows of tacks circumferentially.Additional 0 ethibond sutures were placed through stab incisions at 3, 6, 9 and 12 o¿clock positions.The periumbilical mesh was fashioned and placed in a similar fashion.Insufflation was released slowly while monitoring the patient¿s hemodynamic status.He remained stable.All port sites were closed with interrupted 4-0 monocryl.The stab incisions were closed with dermabond.The patient tolerated the procedure well and was taken to recovery in satisfactory condition.¿ (b)(6) 2008: (b)(6) hospitals and clinics.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 05531368.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc02/05531368) was implanted during the procedure.(b)(6) 2008: (b)(6) hospitals and clinics.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 05527831.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc02/05527831) was implanted during the procedure.(b)(6) 2009: (b)(6) medical center.(b)(6) md; (b)(6) md (dictated).Operative report.Date of birth: (b)(6) 1949.Anesthesia: (b)(6) , md.Anesthetic: general anesthesia via orotracheal intubation.Procedure performed: exploratory laparotomy.Extensive lysis of adhesions.Repair of recurrent incarcerated ventral hernia after previous laparoscopic mesh placement.Preoperative diagnosis: recurrent ventral hernia, incarcerated, with small bowel obstruction.Postoperative diagnosis: recurrent ventral hernia, incarcerated, with small bowel obstruction.Preoperative antibiotics: ancef.Findings: incarcerated ventral hernia, recurrent, around the edge of previous laparoscopically placed mesh.The hernia was repaired primarily with #1 prolene.Indications for operation: the patient is a 60-year-old male with a past medical history of a heart transplant that previously had a ventral hernia repair using laparoscopic placement of mesh.The patient had a multiple day history of abdominal pain and came to the emergency room where a ct scan was obtained showing a small bowel obstruction with the transition point at a periumbilical hernia around the laparoscopically placed mesh.The abdominal exam revealed extreme tenderness at the umbilicus.An incarcerated hernia was evident.A semi-emergent repair of this incarcerated hernia was recommended to the patient after adequate resuscitation and anesthesia consult.The risks, benefits, and alternatives were discussed with him.He agreed to proceed with the recommended procedure.Description of the procedure in detail: ¿on the early morning of (b)(6) 2009, the patient was taken to the operative theatre and placed in the supine position.General anesthesia was induced via orotracheal intubation.A timeout occurred in which all members of the operative staff agreed upon the patient¿s identity and planned procedure.The patient¿s abdomen was prepped and draped in sterile fashion.A midline incision was made and carefully carried down to fascia superior to the mesh placement.With this, the hernia sac was identified and tightly adhered loops of bowel were carefully dissected away from the hernia sac.The midline incision was carried out through the mesh down to an area inferior to the mesh.The bowel was eviscerated.Several loops of bowel were found to be tightly adhered together and stuck into the hernia.These adhesions were taken down using a combination of blunt and bovie electrocautery dissection.Once the bowel was freed of itself, the small bowel was completely eviscerated and run from the ligament of treitz to the ileocecal valve and found to be without any other abnormality, and all portions of the bowel were viable with no lasting effects from the incarcerated hernia.With this, the bowel was carefully reduced into the abdomen.A small secondary hernia was identified to the left and superior portion of the umbilicus.This was closed with a single figure-of-eight #1 prolene suture.Finally, the midline was closed using #1 prolene suture in a running fashion.Suture was taken in interval portions of mesh and fascia and the superior portion mesh was sewn directly to the mesh with attempts to include fascia.Thought was given to remove the previous mesh and repair it with mesh again.After discussing this option with anesthesia, it was decided not to prolong the case and to close the mesh and fascia primarily with the understanding that he may have another hernia in the future.Once this was closed, the skin was closed using skin staplers.Sterile dressings were placed on the wound.The patient was aroused from anesthesia and transferred to the post anesthesia care unit in stable condition.¿ attending note: ¿as attending physician, i was present for the major portions of this case and immediately available if needed.¿ (b)(6).(b)(6) 2009: (b)(6) medical center.(b)(6) md; (b)(6) md (dictated).Operative report.Anesthetist: (b)(6) md.Anesthetic: general anesthesia via oral endotracheal tube.First assistant: (b)(6) md.Operation: primary ventral hernia repair.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Indications for procedure: this is a 56-year-old african american male cardiac transplant patient on multiple immunosuppressants who previously had a laparoscopic ventral hernia repair.Approximately 1 year later, the patient had a recurrence that was repaired by another surgeon.After this the patient developed a chronically drainage would [sic] with a second recurrence.The decision was made to return to or for removal of old mesh and repair of recurrent ventral hernia.The procedure, risks, benefits and alternatives were discussed with the patient.He appeared to understand and agreed to proceed with the procedure as above.All questions were addressed.Procedure in detail: ¿the patient was brought to the surgical suite on (b)(6) 2009 and placed in a supine position.After the uneventful induction of general anesthesia, the patient was orally intubated.Sequential compression device sleeves were applied for deep venous thrombosis prophylaxis and a foley catheter was also inserted.The patient¿s abdomen was then prepped and draped in a standard sterile fashion.A 10-cm midline celiotomy was made to a previous incision site.This was taken down to the level of the mesh.The mesh was completely excised from the surrounding fascia and this was passed off to the back table as a specimen.Hemostasis was achieved along the fascia using electrocautery and then the hernia defect was reapproximated using #1 looped maxon suture.Following closure, the subcutaneous tissue was irrigated and then the skin was reapproximated with skin staples.A dry sterile dressing was applied.The patient was awakened from anesthesia and transferred to the post anesthesia care unit in stable condition.He tolerated the procedure well.¿ (b)(6) 2009: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2009 procedure was not provided.] (b)(6) 2010: (b)(6) medical center.(b)(6) md; (b)(6) md.Operative report.Anesthetist: (b)(6) md.Anesthetic: general endotracheal anesthesia.First assistant: [blank] [sic].Operation: laparoscopic incisional hernia repair.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Indications for procedure: this is a 61-year-old male who previously had a ventral hernia repair with mesh in the past but suffered a recurrence and had to have the mesh removed.The patient has since developed another ventral hernia and this is causing him a significant amount of pain.The patient desired to have this hernia fixed.Laparoscopic repair was recommended to the patient.The procedure, risks, benefits and alternatives were discussed.His questions were addressed.He appeared to understand and requested to continue with the operation.Procedure in detail: ¿the patient was brought to the surgical suite on (b)(6) 2010, and placed in a supine position on the operating table.After the uneventful induction of general anesthesia, the patient was intubated with an oral endotracheal tube.Vancomycin was given for perioperative antibiotic prophylaxis.Sequential compression devices were placed on bilateral lower extremities for deep venous thrombosis prophylaxis.The abdomen was prepped and draped in a standard sterile fashion.Ioban was used over the abdomen as well.Entry into the abdomen was obtained with a 10 mm optical trocar in the left upper quadrant.Pneumoperitoneum was obtained and laparoscopy was used to verify that no injury to the visceral contents were made during entry into the abdomen.There were no injuries noted.At this point 2 additional working ports were placed on the left side, one in the mid left lateral portion of the abdomen and an additional 5 mm port was placed in the left lower quadrant.These were placed under direct 101 visualization with a laparoscope.At this point, the omentum and hernia sac contents were carefully reduced back into the abdomen with a combination of blunt and electrocautery dissection.The fascial edges were then identified and marked on the anterior abdominal wall by using a spinal needle.This allowed us to measure the defect.The defect measured approximately 15 x 20 cm.A piece of 30 x 20 cm parietex mesh was selected.The length of the mesh was trimmed to approximately 25 cm.Transfascial sutures were fixated to the mesh.The mesh was hydrated with saline and then inserted into the abdomen.Two additional working ports were placed on the right upper and right lower quadrant under direct laparoscopic visualization to aid in placement of the mesh.The mesh was oriented within the abdomen to have the dual surface of the mesh towards the anterior abdominal wall and the antiadhesive layer towards the bowel.The transfascial sutures were passed through the anterior abdominal wall using the suture passer and secured into position.A protac tacker was used to tack the edges of the mesh around the hernia defect circumferentially.We had at least 2 cm of overlap on all sides of the defect.Additional transfascial sutures were placed circumferentially around the mesh using the gore suture passer.Of note, the transfascial sutures were a combination of zero tycron and zero vicryl sutures.These sutures were secured into position.At this point, the mesh was covering the defect completely and was in good position.Pneumoperitoneum was then released and the trocars were removed.The skin at the trocar sites was closed with 4-0 monocryl in an interrupted subcuticular fashion.Dermabond was then applied to all the trocar sites as well as the puncture sites for the transfascial sutures.The drapes were removed.The patient was awakened from anesthesia and taken to the recovery room in stable condition.He tolerated the procedure well.¿ estimated blood loss: minimal.Intraoperative complications: none.Sponge/needle counts: correct.(b)(6) 2010: (b)(6) hospitals and clinics.Implant sticker.Parietex composite.Tyco healthcare.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: h6: health effect impact code: f1901: an additional surgical procedure was necessary.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further includes a precaution which states, ¿ensure the size of the device is adequate for the intended repair.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key9134352
Report Number2017233-2019-00958
Device Sequence Number2547406
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2009
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/05/2012
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Device Lot Number05527831
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/30/2019
Supplement Report FDA Received Date10/23/2019
12/18/2019
05/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/07/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale